MAUDE Adverse Event Report: K2M, INC. SELF-TAPPING, VARIABLE SCREW; SIZE Ø4.0X16 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

K2M, INC. SELF-TAPPING, VARIABLE SCREW; SIZE Ø4.0X16 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 8801-04016CA
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device remains implanted in the patient.
 
Event or Problem Description
It was reported that an ozark self-tapping screw fractured post-operatively.Upon review of provided imaging, a second screw was observed to be fractured, along with securing mechanism of the ozark plate.Revision surgery was performed to add posterior fixation, however, the fractured devices were left in place.This record captures the first of the two ozark self-tapping screws.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the device was not returned.Pre-operative, intra-operative, and post-operative x-rays were reviewed and the following was noted.Intra-op x-ray shows caudal screws are potentially over angulated.One cranial screw is noticeably angled more than the other.Lucency is observed at both end plates two months post-operatively, and the cranial screws appear to be at a higher angle with respect to the plate than immediately post-op, indicating potential subsidence.In the 5 months post-op x-ray, caudal screw fractures are observed and lucency is still observed indicating delayed fusion.Device and complaint history records could not be reviewed as the device lot number was not available.Complaint history was reviewed for the corresponding catalog number, and no adverse trends were observed.The ozark surgical technique guide was reviewed and the following was found relevant: the screws are colored-coded by length and function (fixed versus variable).Fixed screws can be inserted ±2º and variable screws can be inserted ±15º, in any direction relative to the neutral angle of the screw hole.Screws are available in self-starting and self-tapping options; if tapping is required, the 10 mm tap may be inserted into the previously drilled screw holes to tap the vertebral bodies.The depth of the tap within the vertebral body will be restricted to up to 10 mm below the plate.Note: do not over angulate screws beyond their indicated limit, doing so could result in the inability to lock the cover.Note: fixed screws have a laser marked line on the head of the screw.After screw insertion, engage the locking cover by inserting the size10 tapered driver into the screw cover and rotating clockwise 90° so that the cover retains the screw heads.Screws should sit below the screw cover to ensure that the locking cover is adequately engaged note: plate geometry should prevent the locking cover from rotating beyond the intended 90°.Do not rotate the locking cover past the clockwise stop on the plate.Potential adverse events include, but are not limited to pseudo arthrosis; loosening, bending, cracking or fracture of components, or loss of fixation in the bone with possible neurologic damage, usually attributable to pseudo arthrosis, insufficient bone stock, excessive activity or lifting, or one or more of the factors listed in contraindications, or warnings and precautions; infections possibly requiring removal of devices; palpable components, painful bursa, and/or pressure necrosis; and allergies, and other reactions to device materials which, although infrequent, should be considered, tested for (if appropriate), and ruled out preoperatively.Internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Loads produced by load bearing and activity levels will impact the longevity of the implant.Periodic x-rays for at least the first year postoperatively are recommended for close comparison with postoperative conditions to detect any evidence of changes in position, nonunion, loosening, and bending or cracking of components.With evidence of these conditions, patients should be closely observed, the possibilities of further deterioration evaluated, and the benefits of reduced activity and/or early revision considered.The most likely cause of the reported event could not be determined, as multiple factors may have contributed to reported event.Potential contributing factors include over angulation of screw(s) and delayed healing.The surgical technique guide states that "variable screws can be inserted ±15º in any direction relative to the neutral angle of the screw hole".Intra-operative and 2 month post-operative x-rays indicate that the caudal screws may have been over angulated initially.Subsidence may have occurred which can be noted by the increase of angulation of cranial screws.Five month post-operative x-ray shows signs of potential pseudo and/or non-fusion.The surgical technique guide states that, "internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.".

Brand Name
SELF-TAPPING, VARIABLE SCREW; SIZE Ø4.0X16 MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12593075
Report Number3004774118-2021-00309
Device Sequence Number3289342
Product Code KWQ
UDI-Device Identifier10888857392878
UDI-Public10888857392878
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K172104
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8801-04016CA
Device Catalogue Number8801-04016CA
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/08/2021
Supplement Date Received by Manufacturer12/21/2021
Initial Report FDA Received Date10/07/2021
Supplement Report FDA Received Date01/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age34 YR
Patient SexFemale